Michigan, 2017Winter Storm and Winter Weather in Michigan, April 10 to 11, 2017
April 10 to 11, 2017 · NWS MQT · 4 events in 3 counties and zones
A disturbance and wave of low pressure moving through the Central Great Lakes produced a wintry mix of moderate to heavy snow, sleet and freezing rain across much of Upper Michigan from the 10th into the 11th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance and wave of low pressure moving through the Central Great Lakes produced a wintry mix of moderate to heavy snow, sleet and freezing rain across much of Upper Michigan from the 10th into the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 10, 6:35 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 10, 6:35 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
735 AM EDT Mon Apr 10 2017
.SHORT TERM...(Today and tonight)
Issued at 450 AM EDT MON APR 10 2017
00Z raobs/latest wv imagery and RAP analysis show a sw flow aloft
into the wrn Great Lks to the e of a fairly deep srn branch trof
centered over the wcentral Plains. A shrtwv lifting to the ne thru
MN is interacting with some deeper mstr in the warm conveyor belt
mstr ribbon (00Z pwat was 1.03 inch at GRB or about 250 pct of
normal) and instability (MUCape aoa 1000 j/kg extending as far n as
the se cwa) to generate a band of showers/TS that is moving in the
ern cwa. The hi MUCape/steep mid lvl lapse rates and effective lyr
shear as hi as 40-50 kts per the SPC Mesoanalysis resulting in some
severe storms. Despite a very stable near sfc lyr per RAP analysis
sdngs, some damaging winds occurred in addition to large hail. There
is another shrtwv over Nebraska embedded in the upr trof moving to
the ne. To the n, there is a nrn branch shrtwv moving e thru nw
Ontario. Although there is not much pcpn associated with this
feature or its attendant cold fnt in the presence of dry llvl air,
colder, sub freezing air is aprchg nw Lk Sup.
Main fcst concerns in the short term focus on pops/ptype
tngt associated with shrtwv now in the wrn Plains.
Today...As the first shrtwv responsible for the early mrng
convection shifts to the ne this mrng, the bulk of the lingering
showers wl diminish, lingering longer over the hier terrain of the
nw half with some upslope flow offsetting the llvl drying. As colder
llvl air pours into the area, some of this pcpn wl mix with light sn
and even some light freezing rain as fcst sdngs show an elevated
warm lyr. Temps wl fall thru the day.
Tngt...As the second shrtwv to the sw and accompanying deep lyr
forcing/some deeper mstr move in tngt, expect incrsg pops on the cyc
side of the shrtwv track. Fcst thermal fields sug the pcpn over the
hier terrain of the nw half wl fall mainly as sn. Pcpn totals are in
question as there is uncertainly on how the dry air to the n wl
offset the dynamic forcing and impact the pcpn intensity. Some of
the wetter guidance hints there wl be at least several inches of wet
sn accum in this area. But other models show the dry air dominating
and greatly limiting pcpn totals.
.LONG TERM...(Tuesday through Sunday)
Issued at 450 AM EDT MON APR 10 2017
Busy night with severe weather so generally kept what the blended
models gave, especially beyond day 3, Wednesday.
Tuesday: Surface low pressure and 500mb shortwave sliding across
northern Lower Michigan Tuesday morning is expected to continue
lifting to the northeast into Quebec by Thursday afternoon.
Cyclonic flow and upslope flow, north central, will be in place
across the area in the morning, which will keep increased chances
of precipitation in the CWA. Otherwise, the greater system
forcing will exit the area by mid afternoon, allowing for a
gradual decrease in precipitation coverage and intensity. At this
point, enough cold air is expected to slide in across the west
half of the U.P. allowing the rain to transition to snow over the
west half. The combination of the upslope flow and slowly
departing system forcing will allow for increased precipitation
totals, especially over the north central U.P. This would give
snow accumulations in the morning around between 1 to 2 inches in
the high terrain of the north central. The east half may end up
seeing a mix of freezing rain, rain and light snow before
diminishing in the afternoon. Current thinking is that the above
normal temps over the past several days should limit the impact on
roadways. Any impact should be limited to the early morning hours
before temperatures steadily warm during the afternoon and the
clouds very slowly begin to decrease from the west late in the
day.
Tuesday night through Wednesday: The low pressure system and upper
level trough will shift east of the U.P. allowing a dry surface
ridge to slide into the Upper Great Lakes. This will allow skies to
become partly cloudy Tuesday night before clouds begin to slowly
increase once again Wednesday afternoon on southerly flow behind the
high pressure system and ahead of the next area of low pressure.
Mainly dry conditions can be expected with temperatures near normal
to above normal across the area. The combination of above normal
temperatures and good mixing Wednesday afternoon may allow RH values
to drop into the low 30s over a few locations inland; however, winds
should remain light under the ridge.
Wednesday night through Thursday: A low pressure system is progged
to slide near the U.P during this time period. As this happens, an
associated cold front and upper level shortwave is expected to slide
across the U.P. The quick movement and lack of overly impressive
moisture should provide only light QPF for most of the area from
west to east through this time period. Models are generally
depicting a quarter inch or less across most of the U.P. Again, the
heaviest will be west Wednesday night and east by Thursday afternoon.
Thursday night through Friday: Another break in the precipitation
is expected during this time period as quick moving high pressure
and drier air slides across the area. Temperatures are expected to
steadily warm through this time period to above normal as a 500mb
ridge axis is progged to slide across the U.P. and 850mb
temperatures warm into the 6 to 8C range. This would give high
temperatures in the upper 50s to low 60s across most of the area
with warmer temperatures possible in the favored southeast wind
downslope areas along Lake Superior. Again, with warmer
temperatures and good mixing, RH values may once again drop into
the 30s across much of the U.P. Winds during this time period may
be a bit stronger with gusts close to 15 mph during the afternoon
hours.
Friday night through the extended: Models are depicting a stronger
area of low pressure sliding from Southern Saskatchewan into Quebec
by next Sunday. There are differences in the models; however, in
regards to the strength of the system and exact placement/timing.
There would be a cold front associated with the system that would
pass through the area, with the best chance for this occuring Friday
night into Saturday. Beyond that time period, enough model
differences exist to stick with a consensus of the models.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 733 AM EDT MON APR 10 2017
A gusty cyc, upslope nne flow wl result in a good deal of lo clds at
the TAF sites today. But since this flow wl tap drier air, expect
slow improvement fm IFR and as lo as LIFR at SAW this mrng to MVFR
and even VFR at CMX, where the flow wl not present as sharp an
upslope component. There could be some reduction in vsby with some
lgt pcpn, but the lowest vsbys wl be in fog at SAW early before the
arrival of the drier air lifts this fog. Another aprchg disturbance
may bring some heavier mixed pcpn tngt especially at SAW, which wl
be farthest fm the dry air source to the n-nw and experience the
sharper upslope wind component. Vsybs at that site may fall into the
IFR range.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 450 AM EDT MON APR 10 2017
Low pressure will track along a cold front sagging across the area
resulting in a quick strengthening of northeast winds with gales to
35 knots likely through this afternoon over at least the west half
of Lake Superior. Over the east half, expect occasional gusts to
gale force. Winds will begin to diminish slightly tonight and then
much more so on Tuesday as a high pressure ridge approaches and then
arrives Tuesday night. By Tuesday evening, winds should be under
15kts across the lake. Although a low pressure trough is expected to
move across the area Wedesday night or Thursday morning, it will be
weak, and winds should remain light, mostly under 15kts Wednesday
into Thursday. The next chance of increased winds will late this
week into the upcoming weekend as a cold front passes through the
area; however, winds should remain at or below 25 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 2 AM EDT Tuesday for LSZ266-267.
Gale Warning until 5 PM EDT /4 PM CDT/ this afternoon for LSZ162-
240>243-263-264.
Lake Michigan...
None.
&&
SHORT TERM...KC
LONG TERM...KEC
AVIATION...KC
MARINE...KECHazardous weather outlook, Apr 10, 4:20 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
520 AM EDT Mon Apr 10 2017
MIZ001>007-009>014-084-085-111200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
520 AM EDT Mon Apr 10 2017 /420 AM CDT Mon Apr 10 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible over far eastern Upper Michigan this
morning.
A wintry mix of rain, freezing rain and snow is expected this
afternoon into tonight over the northwest half of the Upper
Peninsula. Light snow and ice accumulations are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A wintry mix of snow, rain, freezing rain and freezing drizzle is
expected over portions of Upper Michigan Tuesday. Light snow and
ice accumulations are possible.
Strong northeast winds will allow waves to build to 8 to 10 feet
along the shorelines of western Upper Michigan today. This may
lead to minor beach erosion.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-111200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
520 AM EDT Mon Apr 10 2017 /420 AM CDT Mon Apr 10 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible over far eastern Lake Superior early
this morning.
Northeast gales to 35 knots are expected today, mainly across the
west half of Lake Superior. See the latest marine forecast and
statements for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-111200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
520 AM EDT Mon Apr 10 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KEC
In the hours before
Local storm report, Apr 10, 8:38 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
938 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 WNW IRON MOUNTAIN 45.83N 88.08W
04/09/2017 M1.00 INCH DICKINSON MI PUBLIC
REPORT VIA MPING.
&&Local storm report, Apr 10, 8:42 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
942 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 1 WNW IRON MOUNTAIN 45.83N 88.08W
04/09/2017 M1.00 INCH DICKINSON MI PUBLIC
REPORT VIA MPING.
&&
KLUBERLocal storm report, Apr 10, 8:43 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL 4 NNW LITTLE LAKE 46.33N 87.38W
04/10/2017 M0.75 INCH MARQUETTE MI PUBLIC
REPORT VIA MPING.
&&
KLUBERLocal storm report, Apr 10, 9:02 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1002 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM NON-TSTM WND DMG 3 S REPUBLIC 46.36N 87.98W
04/10/2017 MARQUETTE MI TRAINED SPOTTER
SEVERAL TREES DOWNED AROUND SOUTH REPUBLIC.
HAIL OF UNKNOWN SIZE.
&&
KLUBERLocal storm report, Apr 10, 9:18 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1018 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND DMG 3 S REPUBLIC 46.36N 87.98W
04/10/2017 MARQUETTE MI TRAINED SPOTTER
SEVERAL TREES DOWNED AROUND SOUTH REPUBLIC.
HAIL OF UNKNOWN SIZE.
&&
KLUBERLocal storm report, Apr 10, 9:39 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1039 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG ISHPEMING 46.49N 87.67W
04/10/2017 MARQUETTE MI BROADCAST MEDIA
METAL ROOF PEELED OFF COMMERCIAL BUILDING IN
DOWNTOWN ISHPEMING. TIME ESTIMATED FROM
RADAR.
&&
KLUBERWinter Weather, Marquette
- When
- April 10, 10:30 AM EST to 12:30 PM EST
- Where
- Marquette forecast zone
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There were several reports of light ice accumulation from freezing rain on decks , trees and shrubs from K.I Sawyer to Gwinn and Little Lake.
Winter Storm, Iron
- When
- April 11, 1:00 AM CST to 6:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There were several reports of eight to ten inches of wet, heavy snow over an approximate five-hour time period from Iron River to Amasa and Crystal Falls. The wet, heavy snow made for treacherous travel on the 11th as many Iron County schools closed for the day.
Winter Storm, Marquette
- When
- April 11, 2:00 AM EST to 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers and spotters measured a widespread five to nine inches of wet, heavy snow over a six-hour period on the morning of the 11th. The highest totals of ten inches were reported from near Ishpeming to Negaunee. The wet, heavy snow made for treacherous travel on the 11th as many Marquette County schools closed for the day, including Northern Michigan University.
Winter Weather, Baraga
- When
- April 11, 2:00 AM EST to 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers from Three Lakes to Herman measured four to five inches of wet snow over a five-hour period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Illinois, April 10, 2017$2.0 million · 2.5 in hail · 27 events
- Tornado and Flash Flooding in Texas, April 10 to 11, 2017$101,000 · EF0 · 70 events
- Flash Flooding and Hail in Texas, April 10 to 11, 2017$500,000 · 1.25 in hail · 17 events
- Tornadoes and Hail in Michigan, April 10, 2017$210,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Texas, April 10, 2017$25,000 · EF1 · 18 events
- Hail in Illinois, April 10, 2017$1,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Iowa, April 10, 20171.75 in hail · 10 events
- Hail in Texas, April 10 to 11, 20172.75 in hail · 10 events
- Rip Current in Florida, April 10, 20171 injured · 1 event
- Marine Thunderstorm Winds in Lake Superior, April 10, 20177 events
- Hail in Wisconsin, April 10, 20171 in hail · 7 events
- Hail in Illinois, April 10, 20171.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694544, 694545, 694546, 694547.